THE OUTLOOK FOR HEALTH CARE IN 2023:

What you need to know about the forces reshaping our industry.

X

May 27, 2022

Why was this 82-year-old man 'weaker every day'?

Daily Briefing

    Four months after an 82-year-old man suffered a stroke that weakened the right side of his body, his wife noticed he had "lost nearly 40 pounds" and "was getting weaker every day." Doctors knew the stroke was not responsible, and lab results soon revealed the culprit—a commonly prescribed medication, Lisa Sanders writes for the New York Times Magazine.

    'He was getting weaker every day'

    In the months following his stroke, the 82-year-old patient struggled with every meal. "Swallowing food was strangely difficult," Sanders writes. "Liquids were even worse. Whatever he drank seemed to go down the wrong pipe, and he coughed and sputtered after almost every sip."

    Initially, the man scheduled a visit with an ear, nose, and throat specialist, who scoped his mouth and esophagus and determined that he did not have any blockages.

    His wife became increasingly worried as she watched him eat and drink less and less every day. Since his stroke, his right foot dragged a little when he walked, and his wife noticed that "he was getting weaker every day," Sanders writes. She now had to help him get out of his recliner and drive him to and from work.

    Eventually, the man agreed to see Richard Kaufman, his primary care doctor. Kaufman was startled by the man's appearance. According to Sanders, "the skin on his face hung in folds as if air had been let out of his cheeks." In addition, he had "lost nearly 40 pounds."

    At their visit, the man struggled to take just a few steps to the exam table. "His right side, which was weakened by his stroke, was now matched by weakness on his left side," Sanders notes.

    However, Kaufman knew that his stroke was not responsible for his symptoms. To determine that cause, Kaufman ordered some preliminary blood tests. When the results came back in December 2021, Kaufman called the couple with urgent news.

    "You have to take your husband to the hospital right now," he urged. "His kidneys aren't working at all, and we need to find out why."

    Testing multiple theories

    At the ED, the couple saw Osama Kandalaft, the hospitalist on duty.

    When Kandalaft reviewed the man's test results, he noted that the man's kidneys were not in good condition. However, he recognized a pattern in the patient's labs. One test identified myoglobin, the oxygen-carrying component of muscle. Myoglobin is released into the bloodstream after an injury, which suggested that widespread muscle damage could have been the cause of the man's weakness.

    Notably, the patient was taking a cholesterol-lowering medication that has been known to cause muscle injury in some patients. Kandalaft was not sure if the statin, called rosuvastatin, could have caused the patient's difficulty swallowing. Still, he held the medication and ordered a test to check for creatine kinase—a protein released by injured muscles.

    Soon after the patient was moved to a room, Andrew Sanchez, the intern assigned to care for the patient, told him that his blood test for creatine kinase was 40 times higher than it should have been, indicating severe muscle damage.

    Because of the patient's age and rapid weight loss, Sanchez was concerned about two muscle diseases often linked to cancer.

    First, he suspected Lambert-Eaton myasthenic syndrome (LEMS), a disorder that causes weakness when the immune system attacks neuromuscular junctions, often lessening with increased use. However, Sanchez realized that the patient's muscles started off weak and never grew stronger—making LEMS much less likely.

    Sanchez also considered polymyositis, an autoimmune disorder that makes the immune system attack the muscles. He also considered another form of myositis that is tied to the use of a cholesterol-lowering statin the patient was taking, called statin-associated immune-mediated necrotizing myopathy (IMNM). 

    To determine whether either of these conditions could be causing the man's symptoms, Sanchez ordered blood tests. He also considered whether he should give the patient steroids. Ultimately, Sanchez and the consulting neurologist agreed that the steroids would be able to suppress the destructive and abnormal immune response and help the man's muscles heal.

    Soon after, test results confirmed that patient did not have LEMS. The next week, blood tests and a muscle biopsy also confirmed that he did not have polymyositis.

    While they waited for his remaining test results, the patient reported feeling stronger on the steroids. "He felt ready to try to eat. His doctors saw no improvement in their exams, but were encouraged," Sanders writes. However, she notes, "[p]atients can often sense improvement well before it is appreciable."

    The following week, tests confirmed that he had IMNM, which meant an antibody triggered by his cholesterol-lowering medication was the cause of the patient's muscle destruction and other symptoms.

    'Retirement is much nicer than he imagined'

    Finally, the patient was able to return home after he spent months in recovery. "He'll never take another statin," Sanders writes. "But he can eat again. And he can walk again — though he still needs a walker."

    However, the man decided not to return to work. "Retirement is much nicer than he imagined," she adds. Still, his wife told Sanders that she "is certain that by fall, he'll be itching to do something more." Only then, she emphasized, "will they know for certain that this terrible episode is really over." (Sanders, New York Times Magazine, 5/26)

    Have a Question?

    x

    Ask our experts a question on any topic in health care by visiting our member portal, AskAdvisory.